Toxic epidermal necrolysis

Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) are two ends of the same spectrum of disease, distinct from erythema multiforme. SJS is the less severe form, although still a medial emergency, affecting less than 10% of the body surface area, while TEN is severe, life-threatening disorder, affecting more than 30% of the BSA. When 10-30% is affected, the term SJS/TEN overlap is used.

TEN typically presents with a fever and nonspecific flu-like symptoms, followed by erythematous macules and blistering of skin and mucous membranes, with sheet-like skin and mucosal loss. Nikolsky’s sign is often present, whereby slight rubbing of the skin results in sloughing off of the outermost layer, revealing a red, oozing dermis. The eyes are frequently involved and hair and nails may be lost.

It is caused by medications in 80% of cases, often started one to three weeks before presentation.

TEN is a medical emergency requiring PICU admission with plastics involvement. Dehydration, thermodysregulation and neutropenia can occur, along with renal, liver, GI, lung and cardiac dysfunction.

Treatment includes supportive care, particularly fluid and electrolyte correction, IV antibiotics (as sepsis may coexist), surgical debridement of necrotic skin, IVIG or ciclosporin.



Reference

https://rarediseases.org/rare-diseases/stevens-johnson-syndrome-and-toxic-epidermal-necrolysis/

https://dermnetnz.org/cme/emergencies/toxic-epidermal-necrolysis/